To describe the presentation of rebound hyperkalemia as a delayed side effect of albuterol toxicity in a dog.
A 3-year-old female neutered mixed-breed dog was presented for albuterol toxicosis that led to a severe hypokalemia, hyperlactatemia, and hyperglycemia. The dog also experienced sinus tachycardia and generalized weakness. Treatment was instituted with intravenous fluid therapy and potassium supplementation, and the dog was monitored with a continuous electrocardiogram. Resolution of hypokalemia was documented 12 hours after initial presentation, at which time fluid therapy and potassium supplementation were discontinued. There were no further periods of sinus tachycardia, but instead the dog developed ventricular ectopy with rapid couplets (instantaneous rates of 300/min). An echocardiogram revealed normal cardiac size and function. Twenty-four hours after presentation, the patient developed severe hyperkalemia, despite discontinuation of fluids and potassium supplementation for 12 hours. Serial venous and urinary electrolytes were performed for determination of the fractional excretion of electrolytes. These data confirmed rebound hyperkalemia (7.0 mmol/L), consistent with a markedly increased fractional excretion of potassium, and secondary to the release of potassium from inside the cells. Fluid therapy with dextrose supplementation was provided until 36 hours postpresentation. The hyperkalemia resolved, and the dog was discharged after 44 hours of hospitalization.
New or Unique Information Provided
This case documents rebound hyperkalemia following treatment of albuterol toxicosis in a dog. This case highlights the importance of understanding the distribution of total body potassium when treating serum hypokalemia. Transcellular shifts of potassium, as in the case of albuterol toxicosis, can lead to rebound hyperkalemia even after discontinuation of potassium supplementation. This case further explores the utility of fractional excretion of electrolytes in elucidating the etiology and management of electrolyte disturbances.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents